COVID-19 vaccines may cause certain side effects in some people. These symptoms can be a sign that your body is making antibodies against the virus. One common side effect is a red, itchy, warm, painful, swollen rash on the arm where you got the shot. This rash, which can be large, is also known as “COVID arm.” It may develop a few days to a week after getting the vaccine. While it may be uncomfortable, this reaction is harmless. You can take an antihistamine or an over-the-counter pain medicine to relieve itching and pain. Even if you have a rash after vaccination, it is important to get further shots as needed. If you are scheduled for a second shot, you may want to get it in the other arm or see if an alternative vaccine is available.
Review Date 2/22/2023
Updated by: Frank D. Brodkey, MD, FCCM, Associate Professor, Section of Pulmonary and Critical Care Medicine, University of Wisconsin School of Medicine and Public Health, Madison, WI. Also reviewed by David C. Dugdale, MD, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.